On the finite controllability of conjunctive query answering in databases under open-world assumption

Riccardo Rosati.
Journal of Computer and System Sciences, volume 77, number 3, pages 572-594, 2011.



In this paper we study queries over relational databases with integrity constraints (ICs). The main problem we analyze is OWA query answering, i.e., query answering over a database with ICs under open-world assumption. The kinds of ICs that we consider are inclusion dependencies and functional dependencies, in particular key dependencies; the query languages we consider are conjunctive queries and unions of conjunctive queries. We present results about the decidability of OWA query answering under ICs. In particular, we study OWA query answering both over finite databases and over unrestricted databases, and identify the cases in which such a problem is finitely controllable, i.e., when OWA query answering over finite databases coincides with OWA query answering over unrestricted databases. Moreover, we are able to easily turn the above results into new results about implication of ICs and query containment under ICs, due to the deep relationship between OWA query answering and these two classical problems in database theory. In particular, we close two long-standing open problems in query containment, since we prove finite controllability of containment of conjunctive queries both under arbitrary inclusion dependencies and under key and foreign key dependencies. The results of our investigation are very relevant in many research areas which have recently dealt with databases under an incomplete information assumption: e.g., data integration, data exchange, view-based information access, ontology-based information systems, and peer data management systems.

Bibtex entry:

@String{JCSS = "Journal of Computer and System Sciences"}

author = "Riccardo Rosati",
title = "On the finite controllability of conjunctive query answering in databases under open-world assumption",
journal = JCSS,
volume = 77,
number = 3,
pages = "572--594",
year = 2011,

Link to electronic version of published paper